Colorado, 2002Flash Flooding in Colorado, August 28, 2002
August 28, 2002 · NWS PUB · 4 events in 3 counties and zones
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 28, 1:30 PM MST, 30 minutes earlier.
Area forecast discussion, Aug 28, 1:30 PM MST, 30 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
230 PM MDT WED AUG 28 2002
...SEVERE WEATHER UNDERWAY...
DISCUSSION TO BE BRIEF...SEVERE WEATHER UNDERWAY. SEVERE
THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST COLORADO PLAINS UNTIL 700
PM MDT...INCLUDING EL PASO...PUEBLO...HUERFANO...LAS ANIMAS AND ALL
COUNTIES EAST TO KANSAS. SOUTHEAST COLORADO UNDER LEFT FRONT NOSE
OF UPPER LEVEL SPEED MAX POKING INTO SOUTHEAST COLORADO.
ALSO...POTENT UPPER LEVEL SHORTWAVE MOVING THROUGH SOUTH CENTRAL
COLORADO AT THIS HOUR...HEADED INTO SOUTHEAST COLORADO.
ALSO...BOUNDARY OUT OF KANSAS CONVECTION FROM EARLY THIS
MORNING...HAS MOVED INTO EASTERN COLORADO (KIOWA/PROWERS/BENT
COUNTIES)...TRIGGERING TORNADIC STORM THAT VICINITY. TORNADO
WARNING IN EFFECT AT THIS TIME...WITH ONE PUBLIC SIGHTING NORTH OF
WILEY IN KIOWA COUNTY.
TOMORROW...ANOTHER SHORTWAVE PROGGED TO EJECT NORTHEAST ACROSS
COLORADO...BUT PERHAPS A LITTLE FURTHER WEST AND NORTH OF TODAYS
TRACK...THUS KEEPING ACTIVITY FURTHER WEST AND NORTH. ALSO...LOOKS
A LITTLE BIT DRIER IN THE LOWER LEVELS THAN TODAY.
FRIDAY THROUGH SUNDAY...LOOKS DRY AT THIS POINT...AS UPPER LEVEL
RIDGE REBUILDS OVER COLORADO...WITH MORE OF A DOWNSLOPE REGIME NEAR
THE SURFACE.
RETURN OF SLIGHT CHANCES FOR MONDAY/TUESDAY STILL LOOKS OK...AS A
WEAK UPPER LEVEL WAVE PASSING THROUGH THE NORTHERN PLAINS...SENDS
WHAT LOOKS LIKE A WEAK SURGE SOUTH INTO EASTERN COLORADO.
WEDNESDAY...LOOKS DRY AGAIN...AS A LARGE TROUGH DIGS INTO THE
PACIFIC NORTHWEST...CAUSING THE FLOW TO VEER TO THE SOUTHWEST OVER
COLORADO. THIS ENTICES DRYING DOWNSLOPE FLOW SO WILL CALL IT DRY.
.PUB...FIRE WEATHER WATCH FIRE WEATHER ZONES 220/223/224 (CENTRAL
MOUNTAINS/SOUTHWEST MOUNTAINS/SAN LUIS VALLEY) 1100-2200
THURSDAY.In the hours before
Special weather statement, Aug 28, 10:55 AM MST, 3 hours 5 minutes before
COZ058>089-093>099-282000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT WED AUG 28 2002
...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...
...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON THROUGH
TONIGHT FOR A FEW SEVERE THUNDERSTORMS OVER THE SOUTHEAST PLAINS OF
COLORADO...
LATE WEDNESDAY MORNING...A DISTURBANCE WAS VISIBLE IN SATELLITE
PICTURES TRACKING NORTHEAST THROUGH THE SANGRE DE CRISTO MOUNTAINS.
THIS DISTURBANCE WAS LOCATED NEAR THE NOSE OF AN UPPER LEVEL
JETSTREAM POKING INTO SOUTH CENTRAL COLORADO. AS THE DISTURBANCE
CONTINUES TRACKING NORTHEAST...SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO SPREAD FROM THE MOUNTAINS ONTO THE ADJACENT PLAINS
DURING THE EARLY AFTERNOON HOURS.
AT THIS TIME...THE GREATEST THREAT OF SEVERE WEATHER FOR THE
AFTERNOON HOURS WOULD APPEAR TO BE ACROSS EL PASO COUNTY. THIS AREA
IS MOST LIKELY TO SEE LIFT FROM THE APPROACHING UPPER LEVEL
DISTURBANCE.
ANY STORMS WHICH MOVE ONTO THE PLAINS THIS AFTERNOON WILL EVENTUALLY
MOVE SOUTHEAST ACROSS THE FAR SOUTHEASTERN PLAINS BY THIS EVENING
AND OVERNIGHT...WITH KIOWA...BENT...CROWLEY...OTERO...PROWERS AND
BACA COUNTIES HAVING THE GREATEST THREAT FOR SEVERE WEATHER AT THAT
TIME.
ANOTHER DISTURBANCE WAS VISIBLE AT LATE MORNING TRACKING NORTHEAST
INTO THE SOUTHWEST COLORADO MOUNTAINS. THIS DISTURBANCE WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS TO THE EASTERN SAN JUAN
MOUNTAINS...THE LA GARITA MOUNTAINS...THE SAGUACHE RANGE...AND THE
SAN LUIS VALLEY...THROUGH THE AFTERNOON HOURS.
THE MAIN SEVERE WEATHER THREAT FROM STORMS THIS AFTERNOON WILL BE
LARGE HAIL TO AROUND 1.5 INCHES IN DIAMETER. LATER TODAY AND
TONIGHT...THE MAIN THREATS WILL INCLUDE BOTH LARGE HAIL AND HIGH
WINDS...WITH WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE.
Local storm report, Aug 28, 1:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0203 PM 3W GULNARE CO 1.00 INCH HAIL
08/28/02 LAS ANIMAS
0209 PM 13S EADS CO TORNADO
08/28/02 KIOWA BRIEF TOUCHDOWN NEAR
QUEENS RESERVOIR
0220 PM 1S GULNARE CO 1.75 INCH HAIL
08/28/02 LAS ANIMAS
0225 PM 5N WILEY CO 1.00 INCH HAIL
08/28/02 PROWERSFlash Flood, Las Animas
- When
- August 28, 2:00 PM MST to 3:00 PM MST
- Where
- Las Animas County, 1 mi W of Aguilar
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
A 15 to 20 foot wide swath of water flowed across a low water crossing over a concrete frontage road near Aguilar. In addition...all dry arroyos in the area were out of their banks.
Flash Flood, Prowers
- When
- August 28, 2:30 PM MST to 4:00 PM MST
- Where
- Prowers County, Wiley
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
Over four inches of rain, and large hail, caused flooding of roadways and a few houses.
Flash Flood, Bent
- When
- August 28, 2:30 PM MST to 8:00 PM MST
- Where
- Bent County, 30 mi NE of Las Animas
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.955, -103.072 (the zone’s center; the record gives no point)
Heavy rain from severe thunderstorms flooded areas from extreme northeast Bent county to Mud Creek and Caddoa Creek south of highway 50.
Flash Flood, Prowers
- When
- August 28, 5:30 PM MST to 9:00 PM MST
- Where
- Prowers County, Lamar
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
Heavy rain from severe thunderstorms caused flash flooding from the Willow Creek drainage basin in Lamar southward. A rental store sustained heavy flood damage between 7:30 p.m. and 8:00 p.m., as water was up to three feet deep on the property. A local golf course was closed because bridges and crossings over the creek were washed out. The greens suffered hail damage. Mud was deep in many streets on the south and east sides of Lamar in the Willow Creek drainage. Parts of highway 287, south of Lamar, were closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, August 28, 2002$1.0 million · 1 in hail · 5 events
- Flash Flood and Hail in Nebraska, August 28, 2002$81,000 · 1.75 in hail · 6 events
- Tornado and Flash Flood in Colorado, August 28, 2002$50,000 · F0 · 6 events
- Tornado in Wyoming, August 28, 2002$30,000 · F0 · 1 event
- Flash Flooding and Hail in Minnesota, August 28, 2002$1,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Colorado, August 28, 2002F0 · 18 events
- Tornado and Flash Flooding in North Dakota, August 28, 2002F0 · 12 events
- Hail in South Dakota, August 28, 20021.75 in hail · 11 events
- Flash Flooding in Virginia, August 28, 20024 events
- Hail in New Mexico, August 28, 20021 in hail · 4 events
- Waterspouts in North Atlantic Coastal Waters, August 28, 20023 events
- Flash Flood and Hail in Arizona, August 28, 2002$10,000 · 3 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312638, 5312639, 5312641, 5312640.